Stimulant Medication Controversy
Recently an advisory board to the FDA voted 8-7 to advise the FDA to add a black box label to Ritalin, Adderall and similar stimulant medications used to treat ADHD. The panel based its decision on an FDA report that found 25 children and adults had died suddenly from 1999 to 2003 after taking ADHD drugs.
Dr. Hallowell believes that the recommendation is not sound, and provides this response:
"It is strange that they would issue (a recommendation for) a black box warning now, without any new data. I think it reflects the extreme uneasiness so many people feel around stimulants. However, aspirin causes far more damage every year --deaths due to stroke and GI bleed, not to mention that dozens of people commit suicide with aspirin every year. None of that happens with stimulants, and yet people continue to feel extremely edgy about stimulants -- even though they have been in use since 1937.
In my own experience of prescribing stimulants for about 25 years now, I have found them to be very safe, and also very effective, as long as they are used properly. "Used properly" means that side effects are watched for, and if they do occur the dose of the medication is reduced or the medication is discontinued altogether.
The most common side effect is appetite suppression. This is okay, but if weight loss occurs the meds must be adjusted or stopped. Other side effects can include: insomnia, elevated blood pressure, elevated heart rate, abnormal heart beats and rhythms, tics and twitches, personality changes, loss of creativity and spontaneity, paranoia, headaches, nausea, and sedation. ALL of these are reversible by lowering the dose of the medication or stopping it completely.
The key is educating the patient and carefully monitoring the medication. Do a risk benefit analysis before starting the medication. What are the "side effects" of NOT taking it?
Often people ask me if I "believe in" Ritalin. My reply is that it is not a religious principle. It is a medication and sould be dealt with on a factual, scientific basis.
I have never had a patient suffer a lethal side effect (thank God) nor anything close to it. I have had to discontinue the medication, perhaps once out of every 10 times I prescribe it, due to side effects. So, these meds are far from perfect. But, they are the best medication option we have and are very safe when used correctly.
That they are not perfect is why I stress the use of non-medication treatments so forcefully. Just identifying strengths in a patient has a potent therapeutic effect. A somewhat new non-medication treatment that I think is really promising is cerebellar stimulation through physical exercise. New data is coming out showing that this modality could be a great breakthrough."
Edward Hallowell, M.D.
Hallowell Center Sudbury • 144 North Road, Suite 2450 • Sudbury, MA 01776 • ph 978-287-0810
Web site created by Moore Design.